Pharmacist praised for life-saving action


Hickey's pharmacy dublin

Irish pharmacist Sarah Chambers has been praised after she administered an EpiPen to a patient presenting with anaphylaxis

A 17-year-old girl came to Hickey’s Pharmacy on Grafton Street, Dublin with symptoms of a severe reaction to nuts, the Irish Independent reports.

“The patient explained that the last time she had an allergic reaction to nuts was when she was aged four,” Chambers told the paper.

“She displayed characteristic symptoms of anaphylactic shock including a rash and swollen lips and so we immediately called an ambulance.

“I then administered two adrenaline pens and stayed with her to monitor her condition until the ambulance arrived.”

The teenager wishes to remain anonymous but she and her family have expressed their appreciation of Chambers’ quick action. She made a full recovery in a local hospital.

“Sarah Chambers we are all so proud of you!” wrote Hickey’s Pharmacy on Facebook.

Superintendent Pharmacist at Hickey’s, Tom Concannon, told the Independent that the company had trained all its pharmacists to administer adrenaline, and that protocols had been introduced specifically to deal with this type of emergency should it happen in store.

“Acting quickly is crucial where anaphylaxis occurs,” Concannon said. “The emergency services must be called immediately on either 112 or 999 and adrenaline should be administered.

“We’re absolutely delighted that we were able to help this young woman and that she has made a speedy recovery.”

In late 2013 another teenager, Emma Sloan, presented to the Hamilton Long Pharmacy in Dublin City Centre after she ate a peanut-based sauce at a Chinese restaurant and suffered her first serious anaphylactic reaction.

In that case, the pharmacist denied Sloan and her mother an EpiPen because they did not have a prescription, and Sloan died shortly afterwards.

In October 2015 new legislation was introduced in Ireland allowing trained pharmacists and trained members of the public to administer life-saving rescue medicines including adrenaline auto-injectors.

Previous The week in review
Next Faith lost in Fitbits

NOTICE: It can sometimes take awhile for comment submissions to go through, please be patient.